[dr. bob]

Dr. Bob's
Psychopharmacology Tips

Easy bruising while taking SSRIs


Date: Mon, 17 Jul 1995 21:50:22 +0059 (EDT)
From: scole@world.std.com (Stanley Cole)
Subject: Easy bruising while taking SSRIs

On Sun, 16 Jul 1995, Albert J. Sayed wrote:

A colleague recently encountered his second patient that developed easy bruising while taking an SSRI. He understands that this happens when the drug interacts with serotonin on the platelets.
I have encountered several patients on SSRIs with bleeding abnormalities including easy bruising, at times quite extensive, and frequent nosebleeds. I have consulted hematology in a number of them. It seems to be useful to do the bleeding time, look at the other coags and check to see if the patient is using other platelet inhibiting drugs, such as ASA or an NSAID. My consultant then suggests doing a diagnostic panel for Von Willebrand's disease, which includes a platelet defect, since these patients may not have been previously identified as having coagulopathies and would be more vulnerable to an added platelet defect. If these were normal, she suggested continuing the drug. Obviously in a presurgical patient, you need to look more closely.


Date: Mon, 17 Jul 1995 11:21:35 PDT
From: ppatel@cmgm.Stanford.EDU (Paresh Patel, M.D., Ph.D.)
Subject: Easy bruising while taking SSRIs

While there have been several reports in the literature of Prozac associated bleeding diatheses, a recent study in J. Clin Psych. (56:14) looked at a plethora of hemostatic parameters in pre- and post-Prozac depression patients and failed to find a difference. Unfortunately, their sample size was only 10, but it suggested that the few reported cases may only be idiosyncratic or chance events of co-occurance (pending a larger study).

"Treating" this depends on a whole host of factors: age, risk of intracranial bleed, risk of trauma (heavy labor type work, risk taking behavior, alcoholism), other medications, etc.


Date: Wed, 19 Jul 1995 13:08:10 -0400
From: Charles B. Nemeroff <cnemero@emory.edu>
Subject: Easy bruising while taking SSRIs

Platelet studies in patients on SSRIs almost never reveal any abnormalities even in the presence of bruising. Venlafaxine does not produce this side effect.


Date: Thu, 20 Jul 1995 22:29:26 +0059 (EDT)
From: scole@world.std.com (Stanley Cole)
Subject: Easy bruising while taking SSRIs

I agree with Dr Nemeroff that most patients' platelet studies will be normal. However, of the three patients I felt developed some signs of coagulopathy, one of them called me this week (since my previous post on this subject) and told me the hematologist had finally diagnosed her with a new disorder known as PAI (platelet aggregation inhibitor, I think). She had had impressive spontaneous bruises after a year on sertraline. Thus the hematologist was right with the first case when she suggested that an underlying platelet disorder might cause overt bleeding disorders in an SSRI patient. It's worth looking for since it may have implications for surgical procedures.


Date: 16 Nov 95 10:28:59 EST
From: Raymond Behr <71514.3051@compuserve.com>
Subject: Von Willebrand's and antidepressants

SSRIs can interfere with platelet aggregation -- I have one patient with Von Willebrand's and ulcerative colitis whose rectal bleeding worsened slightly with sertraline (Zoloft). There was no other bleeding. I would also be careful about the use of valproate, which can lower platelet counts. Of course Von Willebrand's patients don't get spontaneous bleeding so the real problem could occur at the time of surgery or dental procedures.

Overall there does not appear to be a problem with other antidepressants.


Date: Thu, 25 Jan 1996 14:41:20 -0500 (EST)
From: Mary E Wylie <mwylie+@pitt.edu>
Subject: Prolonged bleeding time while taking SSRIs

The few references I have all differ but some say the bleeding time can be prolonged by SSRIs probably because platelet serotonin is necessary for platelet aggregation. People report petechiae, not frank bleeding.


This topic is indexed under the following subjects:

Match: all terms any term

[ Psychopharmacology Tips | Interpsych | Mental Health Links ]

[dr. bob] Dr. Bob is Robert Hsiung, MD, dr-bob@uchicago.edu

URL: http://www.dr-bob.org/tips/split/Easy-bruising-while-taking.html
Original tips copyright 1994-97 original authors.
Web page copyright 1995-97 Robert Hsiung.